Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 56, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 1, 2015, 2:39 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2015, 2:39 PM MDT (20:39 UTC)
- Expired
- Sep 1, 2015, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 159 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 3:55 PM MDT | FLASH FLOOD | Fruita, UT | PARK RANGERS IN CAPITOL REEF NATIONAL PARK REPORTED FLASH FLOODING ALONG SULPHUR CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
483
WGUS55 KSLC 012039
FFWSLC
UTC055-012330-
/O.NEW.KSLC.FF.W.0056.150901T2039Z-150901T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
239 PM MDT TUE SEP 1 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN WAYNE COUNTY IN UTAH...
* UNTIL 530 PM MDT
* AT 236 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER SULPHUR CREEK IN AND AROUND CAPITOL REEF NATIONAL
PARK. RADAR ESTIMATES THAT AS MUCH AS AN INCH OF RAIN HAS FALLEN
OVER THE SULPHUR CREEK DRAINAGE...AND MORE RAIN IS POSSIBLE
THROUGH THE AFTERNOON.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FRUITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3829 11121 3827 11121 3826 11138 3834 11139
$$
SCHOENING2 follow-up statements
640 WGUS75 KSLC 012210 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 410 PM MDT TUE SEP 1 2015 UTC055-012330- /O.CON.KSLC.FF.W.0056.000000T0000Z-150901T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE UT- 410 PM MDT TUE SEP 1 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR WESTERN WAYNE COUNTY... AT 408 PM MDT...PARK RANGERS IN CAPITOL REEF NATIONAL PARK REPORTED FLASH FLOODING ON SULPHUR CREEK. THIS FLOODING WILL LIKELY CONTINUE THROUGH 5 PM BEFORE DISSIPATING. LIGHT RAIN MAY CONTINUE TO FALL ACROSS THE NATIONAL PARK...BUT NO ADDITIONAL HEAVY RAINFALL IS LIKELY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FRUITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. && LAT...LON 3829 11121 3827 11121 3826 11138 3834 11139 $$ SCHOENING
498 WGUS75 KSLC 012323 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 523 PM MDT TUE SEP 1 2015 UTC055-012330- /O.EXP.KSLC.FF.W.0056.000000T0000Z-150901T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE UT- 523 PM MDT TUE SEP 1 2015 ...THE FLASH FLOOD WARNING FOR WESTERN WAYNE COUNTY WILL EXPIRE AT 530 PM MDT... THE HEAVIEST PRECIPITATION OVER SULPHUR CREEK HAS ENDED...AND WHILE FLOWS MAY REMAIN HIGH INTO THE EARLY EVENING HOURS...WATER LEVELS SHOULD GENERALLY TREND DOWNWARD THROUGH THE NIGHT. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 3829 11121 3827 11121 3826 11138 3834 11139 $$ SCHOENING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:08 AM MDT, 4 hours 31 minutes earlier.
Area forecast discussion, Sep 1, 10:08 AM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1008 AM MDT TUE SEP 1 2015 .SYNOPSIS...AN UPPER LEVEL TROUGH DEVELOPING OVER WESTERN CANADA WILL SETTLE SOUTH INTO THE PACIFIC NORTHWEST MIDWEEK. A MOSTLY DRY AND WARM SOUTHWEST FLOW ALOFT WILL FORM ACROSS THE GREAT BASIN... FOLLOWED BY COOLER FALL LIKE TEMPERATURES SPREADING ACROSS THE REGION OVER THE WEEKEND. && .DISCUSSION...SOUTHWESTERLY FLOW ALOFT PREVAILS ACROSS THE INTERIOR WEST THIS MORNING...DOWNSTREAM FROM A DEEPENING UPPER TROUGH SITUATED ALONG THE PACIFIC NORTHWEST COASTLINE. THIS TROUGH IS DEEPENING IN RESPONSE TO AN EMBEDDED LOW DIGGING ALONG THE BRITCOL COASTLINE. A WEAK WAVE NOTED IN WV IMAGERY IS LIFTING THROUGH SOUTHERN AND CENTRAL UT THIS MORNING...HELPING TO DRIVE ISOLATED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL UT. A WEAK DEFORMATION AXIS ALONG WITH THIS WAVE APPEARS TO BE ALSO ENHANCING A MID LEVEL CLOUD DECK ACROSS NORTHERN UT. GOES DERIVED PW IMAGERY AND REGIONAL 12Z SOUNDINGS INDICATE DEEPER MOISTURE PRESENT ACROSS AZ NORTHWARD INTO EASTERN UT...WHILE THE BOUNDARY LAYER ACROSS THE EASTERN GREAT BASIN REMAINS DRIER WITH PW VALUES LARGELY BELOW 0.5 INCHES. THE EXCEPTION IS A PLUME OF MID LEVEL MOISTURE WHICH HAS LIFTED INTO NORTHERN UT THIS MORNING ASSOCIATED WITH THE AFOREMENTIONED WAVE. AS THIS WAVE CONTINUES NORTHWARD TODAY AND IS COUPLED WITH DAYTIME HEATING ON THE HIGHER TERRAIN...ANTICIPATE SCATTERED CONVECTION ALONG THE TERRAIN AND POTENTIALLY SPREAD INTO THE EASTERN VALLEYS. GIVEN THE AXIS OF MID LEVEL MOISTURE AND WEAK FORCING...COULD POTENTIALLY SEE SOME OF THIS ACTIVITY SPREAD INTO THE WASATCH FRONT THIS AFTERNOON...ALTHOUGH MOST RECENT HI-RES CONVECTIVE ALLOWING MODELS ARE NOT VERY AMBITIOUS WITH THE WESTWARD EXTEND OF CONVECTION...LARGELY KEEPING ANY ACTIVITY CONFINED TO THE EASTERN HALF OF THE FORECAST AREA. THIS IS REFLECTED IN THE CURRENT FORECAST AND WILL HOLD OFF ON UPDATING FOR NOW...BUT KEEP A CLOSE EYE ON SATELLITE/RADAR TRENDS INTO THE AFTERNOON HOURS. && .AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD AT KSLC...WITH GUSTY SOUTHERLY WINDS PREVAILING THROUGH THE DAY. THERE IS A 40 PERCENT CHANCE WIND GUSTS EXCEED 26 KTS AT TIMES THROUGH THE AFTERNOON...AND A 20 PERCENT CHANCE OF A WIND SHIFT TO THE NORTHWEST BETWEEN 22-01Z. THERE IS ALSO A 10 PERCENT CHANCE OF A THUNDERSTORM DEVELOPING OFF THE OQUIRRHS AFTER 19Z AND IMPACTING THE TERMINAL...WITH THE MAIN THREAT BEING GUSTY ERRATIC WINDS. && .FIRE WEATHER...A WEAK WEATHER DISTURBANCE CROSSING THE AREA TODAY WILL SERVE AS A FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF UTAH THIS AFTERNOON AND EVENING. A DEVELOPING TROUGH ALONG THE WEST COAST WILL RESULT IN AN INCREASE IN SOUTHWESTERLY FLOW THROUGH THURSDAY...RESULTING IN GUSTY SOUTHERLY WINDS DURING THE AFTERNOON...PARTICULARLY ACROSS WESTERN UTAH. WHICH COULD RESULT IN LOCAL CRITICAL FIRE WEATHER CONDITIONS IF FUELS BECOME SUFFICIENTLY DRY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...&& SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.